Illinois, 2022

Winter Weather in Illinois, February 7, 2022

February 7, 2022 · NWS LOT · 3 events in 3 counties and zones

Light freezing rain and freezing drizzle developed across portions of northeast Illinois during the early morning of February 7th. The precipitation transitioned to flurries and very light snow after sunrise.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Light freezing rain and freezing drizzle developed across portions of northeast Illinois during the early morning of February 7th. The precipitation transitioned to flurries and very light snow after sunrise. Waukegan Airport measured 0.03 inches of ice accumulation and Chicago Executive Airport measured 0.02 inches of ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 6, 11:17 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 6, 11:17 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1117 PM CST Sun Feb 6 2022

.UPDATE...
Issued at 711 PM CST Sun Feb 6 2022

As had been detailed in previous short term discussions, the
already low chance for spotty precip in the area tonight is
looking even less likely. 00z DVN RAOB shows a very thin moist
layer, which was sampling the 1000-2000 ft AGL cloud base narrow
stratus deck seen on nighttime microphysics RGB. As such, for
most of the area, as this post cold fro-pa stratus translates
overhead this evening into the overnight, looking a very minimal
chance for any light precip. Can't completely rule out flurries,
but that would be it.

Checking out regional radar mosaic, there are some light returns
across western Wisconsin in the LaCrosse CWA to the Dells. Leading
edge observations in that area and character of the light radar
returns suggest a very small patchy of freezing drizzle may be
occurring where saturation depth does not reach up to or above -10C.
This is closely followed by stronger returns and obs of light
snow. Trajectory of this light precip would primarily remain north
of the IL/WI state line and then out over southern Lake Michigan.
With a very small chance that this clips the state line area, in
the grid updates, kept a slight chance for brief freezing drizzle
along with a slight chance for flurries. Similar could be the case
for far northwest Indiana, in that low but better chance looks to
be into southwest Michigan and north central Indiana, but
maintained slight freezing drizzle/flurries mention later
overnight into the pre-dawn hours for northeast Porter County.

With an increasingly slight chance for any freezing drizzle and
likelihood it would be quite brief *if* it occurred, not
anticipating any travel impacts tonight. Otherwise, colder air
filtering in behind the front will set the stage for a chilly
start to the work week. A compact short-wave may bring a localized
chance for light snow or flurries on Monday night.

Castro

&&

.SHORT TERM...
Issued at 240 PM657 CST Sun Feb 6 2022

Through Monday night...

The main concern in the short term period is the chance for a mix
of flurries and light drizzle with the passage of a cold front
tonight.

Forecast soundings have trended toward drier profiles overall and
a more shallow saturated layer just above the surface to around
4,000 feet with temperatures in that layer around -10 C at the
onset time of the precipitation. This does support a potential for
light freezing drizzle mixed with poor-quality snow grains at
least initially before a transition to mostly all flurries as the
profile cools in the cold air behind the front. Due to the
uncertainty in exactly how deep the saturation layer will get, I
have opted not to make any changes to the previous forecast with
a slight (less than 20%) chance for a mix of freezing drizzle and
flurries starting late this evening through daybreak Monday
morning. Given the expected amount of dry air, no accumulation is
expected with the precipitation.

Aside from the chance of a wintry mix, the cold front will
continue to increase our cloud cover this afternoon. Skies will
remain mostly cloudy through the night tonight with gradual
clearing through the day on Monday. Winds will also be turning
from the south-southwest to the northwest as the front passes
tonight with speeds around 10 to 15 mph. Temperatures will be
chilly for the remainder of the short term period with highs only
reaching the lower 20s Monday afternoon with lows in the lower
teens and single digits Monday night.

Yack

&&

.LONG TERM...
Issued at 205 PM CST Sun Feb 6 2022

Tuesday through Sunday...

Northwest flow pattern expected to persist through the long term
with a pair of clippers forecast to affect the area. The first
will track well north of the area midweek with warm air advection
in advance of this wave supporting our brief thaw Tuesday. Cold
front looks to sweep across the area Tuesday night, but moisture
starved with little to no impactful weather with that front. A
secondary cold front and associated shortwave trough will dig
into the western Great Lakes later Wednesday into Wednesday night.
In addition to a notch colder air mass, guidance also suggests
that perhaps some flurries could follow the passage of the second
front Wednesday evening.

Next system is another northern stream shortwave digging south
into the upper Great Lakes later Thursday night into Friday. The
surface low is currently progged to track well north of the area
across the upper Great Lakes, but a north-south oriented warm
front extending south from this low looks to sweep area Friday.
Strong warm air advection/isentropic ascent could compensate for
the lack of moisture to allow for some snow ahead of the warm
front, possibly transitioning to rain before ending. Strong
southwest winds in the warm sector of the cyclone should result
in a brief warm up Friday/Friday evening, before an equally
impressively strong cold front sends temps plummeting later
Friday night into the weekend. Could be some snow showers in the
steep low level lapse rates/cold air advection regime Friday
night. Next weekend looks cold, but the indications are that
another quick rebound in temps could be in the offing Sunday night
into early next week.

- Izzi

&&

.AVIATION...
For the 06Z TAFs...

Points of interest for the Chicago area TAFs are:

* MVFR ceilings through 11Z-14Z, with a brief window of IFR early
  overnight

* A chance of brief, light freezing drizzle through 08Z and of
  flurries 08Z-10Z

A cold front is just passing the Chicago airports at 05Z.
Immediately behind the front, MVFR ceilings are spreading into the
area. There is also a small area of developing IFR ceilings in the
western and northwestern Chicago metro that are now more likely to
move over ORD and MDW through 08Z or so. Light radar returns
within this indicate there is at least some virga and maybe light
drizzle reaching the ground. Confidence is high that if this
occurs at Chicago area airports it will be brief and light, and
likely of very limited to no impact. Behind this potential window
of drizzle, there could be brief flurries and these would end
prior to daybreak. Ceilings may lift to 3,000-4,000 ft before
scattering and clearing Monday morning.

Northwest winds on Monday will gradually ease and turn westerly
into the evening. A quick-moving upper level disturbance Monday
night could bring flurries to the region, but too low of amplitude
feature to have much confidence with at this time. Winds on Monday
night will become light with a surface ridge passage, and back to
southerly by Tuesday morning.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 6, 2:26 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
226 PM CST Sun Feb 6 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
226 PM CST Sun Feb 6 2022 /326 PM EST Sun Feb 6 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Ice Accumulation Risk.

DISCUSSION...

There is a slight chance that there could be a brief period of
a light mix of snow and freezing drizzle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-072030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
226 PM CST Sun Feb 6 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thursday...
  Hazardous conditions for small craft are likely.
Saturday...
  Limited Freezing Spray Risk.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Feb 7, 1:58 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
158 AM CST Mon Feb 7 2022

ILZ004>006-103-071100-
Boone-McHenry-Lake IL-Northern Cook-
Including the cities of Belvidere, Crystal Lake, Algonquin,
McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee,
Evanston, Des Plaines, Schaumburg, Palatine, and Northbrook
158 AM CST Mon Feb 7 2022

...Slippery Conditions Possible Early this Morning...

Light freezing drizzle mixed with snow will move across far
northeast Illinois through 5 AM CST. A thin glaze of ice may
develop on primarily untreated and elevated surfaces, including
bridges and overpasses. If traveling early this morning, remain
alert for changing road conditions and allow extra time to reach
your destination.

Kluber

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, McHenry

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
Northern Cook County forecast zone
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009277, 1009279, 1009282.